Drought, Cherokee
- When
- December 21, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
Severe (D2) drought conditions redeveloped across parts of East Texas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions redeveloped across parts of East Texas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers throughout mid to late December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 10:29 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1029 PM CST Wed Dec 20 2023 ...New AVIATION... .UPDATE... Issued at 921 PM CST Wed Dec 20 2023 High thin clouds making good progress into our region late this evening from the west and this will obviously continue as we go through the remainder of the night. Even with this increasing cirrus and light ESE winds continuing, temperatures continue to plummet, especially across our far east zones. Current forecast has a pretty good handle on temperatures across the east but did had to raise temperatures slightly across our western zones as 03z fcst temps were running some 5-7 degrees above those ambient readings. Also sped up increasing sky grids through the night given current and forecast trends on IR imagery this evening. All other grids are in good shape so no other changes are necessary this evening. Updated zone package already sent...13. && .SHORT TERM... (This evening through Thursday Night) Issued at 203 PM CST Wed Dec 20 2023 Quiet conditions remain across the Four State region today. Starting to see some breaks in cloud cover, which should continue through the afternoon hours. With southerly winds and sunshine, expect warmer conditions today. Highs are on pace to top out in the 60s over most of the region, except portions of SE Oklahoma and adjacent SW Arkansas, where lingering cloud cover will keep highs in the upper 50s. By tonight, the flow aloft will become southwesterly. This will bring a return of clouds across the region. The clouds and southerly winds will also make for warmer overnight conditions, as lows will range from the mid 30s in our eastern zones, to mid 40s across East Texas. By tomorrow, a lead shortwave ejects out of the Rockies into the Central and Southern Plains, and eventually into our area by the afternoon hours. This will bring a return in rain chances, which will increase from west to east by Friday morning. As of now, it appears the rain chances during this time period will remain west of a line from Lufkin Texas to Shreveport to Magnolia Arkansas, with the best chances across portions of East Texas and SE Oklahoma. Expect rain chances to remain in the forecast through the upcoming weekend. /20/ && .LONG TERM... (Friday through next Tuesday) Issued at 203 PM CST Wed Dec 20 2023 The long-term is still shaping up to be a wet one, as the first of many disturbances works into the region by tomorrow. The rain with this first shortwave trough won't really be much to write home about, and that will be the case with the rain chances on Saturday as well. Our best chances for measurable rainfall will be all day Sunday, as the low pressure begins to dig south before its ejection. Of the 2-3 inches of rainfall we're anticipating, a good 1.5-2 inches of this will fall during Sunday proper. It's also worth noting that the goalpost for this event seems to be getting larger. What I mean by that is, the rainfall spread is getting larger. There are some solutions that paint 3-4 inches across the region through Monday, and there are others that are slightly over an inch. Regardless, the bulk of this rain should fall Saturday night through Monday. Given the stiff SW flow leading up to our rain event, temperatures across the region will remain well above average through the weekend. The cold front should work through the region overnight Monday, with temperatures falling back to a seasonable feel by Tuesday. /44/ && .AVIATION... (06Z TAFS) Issued at 1027 PM CST Wed Dec 20 2023 The only change to the 06z TAF package was to speed up the onset of 4-8kft ceilings across our western terminal locations and to add VCSH at the TYR/GGG/LFK/SHV and TXK terminals in the 22/00z-03z timeframe. Otherwise, mid and high level cloud cover will continue increasing from west to east across our airspace through the 24hr TAF period. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 44 63 51 66 / 0 0 20 30 MLU 35 62 46 67 / 0 0 0 10 DEQ 38 60 45 59 / 0 10 50 50 TXK 42 61 48 61 / 0 10 40 40 ELD 35 61 44 63 / 0 0 10 20 TYR 51 63 53 64 / 0 10 50 50 GGG 46 63 51 66 / 0 10 40 50 LFK 50 65 52 67 / 0 10 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...20 LONG TERM....44 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 620 AM CST Wed Dec 20 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-211230- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 620 AM CST Wed Dec 20 2023 This Hazardous Weather Outlook is for our Four-State area of southern Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers will return to eastern Texas and southeast Oklahoma beginning late on Thursday with increasing rain coverage spreading into southern Arkansas and northwest Louisiana during the overnight and for Friday. Most of this rain will be very beneficial, with widespread 2-3 inches anticipated for the extended event ending on Monday. At this time, widespread severe weather is not expected, but a few strong thunderstorms can not be ruled out on Saturday south of I-20 and then for our entire area on Sunday with some of the rainfall heavy at times. A weak cold front arrives on Christmas Day with light rain ending early in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 24
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151750, 1151751.